white blood cell shots

I have resumed chemo and am once again taking neupogen shots for my white blood cells. I have also used neulasta. Both types caused deep aching in my bones - sometimes in my spine and sternum. I guess this is a side effect, although I have talked to some people that did not have the problem. I am a petite- sized 47 year old and don't know if bone size has anything to do with it. Has anyone else had the problem and if so what did you do? Mostly I just take some Advil.
Dotti

Report post

3 replies. Join the discussion

Hi Dotti,
Yes, I have had to deal with that too. My first time with chemo 6 1/2 yrs ago I was given the Neupogen shots for 5 days in a row each time. With this recurrence I've just had, my doctor gave me the Neulasta shot 24 hrs. following treatment. Both work very well for me, but I did have pain in my bones - mostly in my neck and upper body and sometimes even my face and head. It usually lasts 2-3 days and then goes away. My oncologist said it is a side effect of the shot. I take Extra Strength Tylenol to relieve it somewhat. The shot does work on your bone marrow, which produces the cells, so that is why you feel the bone pain. Since I know it doesn't last long, I just deal with it because I know it does the job.

I am also a petite, small-framed woman, but I'm not sure if size has anything to do with it. I know the chemo dose is based on weight, but I don't know about the shot - I just assumed it was the same for everyone, but I don't know. Just take your pain killer and wait for it to go away. I hope this helps you and I hope everything goes well for you.
Jo

Report post

Hi Dotti,
This is energygirl-
I too am getting Neulasta shots for low white blood count, and have expierenced the bone pain, which I call electric shocks to my spinal cord and chest bone. Mainly when you get up and down.Mine kind of throbs with my pulse. Does anyone else have these little shock attacks? Very strange. But, after readingthe blogs, now I understand that it is working on the bone marrow, that is why it hurts in your bones. When you sit still, it seems to subside. I get in our spa for a good 20 minutes, and take tylenol as needed. i think our bodies are telling us to lay low and wait it out, so that is what I do too. Take care, and I hope the rest of your treatments go well. I was on Carbo only but had a bad alergic reaction to the treatments, so my Dr. switched me to Doxil for the last 3 rounds. No hair loos so far with either drug used alone (no Taxol) that is the one that takes all your hair away. Anyway, I have 3 more rounds and hopefully this does it for awhile, and i can have a fun filled summer.
energygirl

Report post

Dear Petite

Yes I take leukine and my experience is very like yours. So take your advil . I take ibuprofen. drink lots of water, and wait it out. I use a hot pad on my back on a low setting and it does help me to relax.

It really does work deep in our bones and aches a lot at times. I am not petite or young and it worked like that on me all three times I had chemo. So ... just wait it out and rest.

Best wishes and good luck, Norma J

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support OCNA

Help the Ovarian Cancer National Alliance reach its goals and support people like yourself by making a donation today.

Donate to the Ovarian Cancer National Alliance

Discussion topics

Support OCNA

Donate to OCNA

Community leaders